Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

June 13, 1997Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 1997, 8:37 PM EDT for Ashe County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 8:37 PM EDT (00:37 UTC)
Expired
Jun 13, 1997, 9:40 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:20 PM EDTThunderstorm WindTuckerdale, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 140039
SVRRNK
NCC009-VAC077-173-140140-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT FRI JUN 13 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN NORTH CAROLINA

   ...ASHE COUNTY

IN SOUTHWESTERN VIRGINIA

   ...GRAYSON COUNTY
   ...SMYTH COUNTY
 
AT 836 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED DAMAGING WINDS
AHEAD OF A LINE OF THUNDERSTORMS WHICH EXTENDED FROM TAZEWELL
COUNTY SOUTHWEST THROUGH WASHINGTON COUNTY VIRGINIA INTO EASTERN
TENNESSEE.  WIND DAMAGE HAS BEEN PRODUCED BY THIS LINE OF STORMS
AND THE STORMS CONTINUE TO MAINTAIN THEIR INTENSITY AS THEY MOVE TO
THE EAST-SOUTHEAST AROUND 30 MPH.

MOVE INSIDE A STURDY BUILDING OR OTHER SAFE STRUCTURE AND STAY AWAY
FROM WINDOWS.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:03 PM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 2:03 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT FRI JUN 13 1997

RECOMMENDATIONS...
NONE.

DISCUSSION...
WELL... TS DVLPMT OCCURRING NORTHRN FRINGES OF OUR CWA SO FAR. AM
BGNG TO HAVE DOUBTS THAT WE'LL SEE TOO MUCH IN THE WAY OF TS
ACTIVITY THIS AFTN ELSEWHERE IN LIGHT OF THE WV SAT IMAGERY. MSTR
AVLBL CONFINED TO LWR LAYERS AND ANY STORM DVLPG SHUD BE NON-SVR
PULSE TYPE.

MDLS SIMILAR IN TAKING SRN STRM S/W ACROSS AREA DURG SAT. NGM STRNGR
IN FORCING FRONTAL SYSTEM SOUTH OF AREA, BUT EVEN ETA DRIVES IT ACRS
N CAROLINA BY SUN AM.  SO... FCST OF INCRG CLDS/GUD CHC TS/SHRA ACRS
AREA ON SAT LOOKS LIKE BEST BET. MAY SEE MSTLY CLDY CNDNS OVER WRN
CWA SAT AM ... DEPENDING ON AMTS OF CNVCTV DEBRIS AVAILABLE FM IL/KY
MCS. PRTL CLRG NRN SCTNS SAT NITE / CONTD CHC SHRA/TS OVER SRN PART
AREA SUN NGT / AND THEN PT CLDY SUN W/LITTLE/NO CHC PCPN WOULD BE MY
CALL.

ROA 63/77/59/75 3630
LYH 64/79/60/76 3640
DAN 66/80/62/79 4740
BLF 58/74/57/73 5820

MG

In the hours before

Special weather statement, Jun 13, 6:51 PM EDT, 1 hour 46 minutes before
NCZ001>003-018>020-140455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH CAROLINA INCLUDING
THE NORTHWEST MOUNTAINS AND FOOTHILLS EFFECTIVE UNTIL 1 AM EDT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE...
ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN.  SOME LARGER
CITIES AND TOWNS INCLUDED ARE BOONE...DOBSON AND WILKESBORO.

AT 650 PM...A COMPLEX OF FAST MOVING THUNDERSTORMS WAS TRACKING
ACROSS EASTERN TENNESSEE.  THESE THUNDERSTORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.  THE FIRST THUNDERSTORMS
FROM THIS COMPLEX WILL NOT REACH NORTHWEST NORTH CAROLINA UNTIL
AFTER 8 PM.

HOWEVER...RESIDENTS SHOULD REMAIN ALERT FOR THE DEVELOPMENT OF
THUNDERSTORMS AHEAD OF THE MAIN AREA.  CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO FORM AS STRONG LOW LEVEL WINDS INTERACT
WITH THE WARM...HUMID AIR AT THE SURFACE.

STAY ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING.  IF SEVERE
WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A STURDY
BUJILDING AS QUICKLY AS POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION OR POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 13, 6:53 PM EDT, 1 hour 44 minutes before
NCZ001>003-018>020-140455-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH CAROLINA INCLUDING
THE NORTHWEST MOUNTAINS AND FOOTHILLS EFFECTIVE UNTIL 1200 MIDNIGHT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE...
ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN.  SOME LARGER
CITIES AND TOWNS INCLUDED ARE BOONE...DOBSON AND WILKESBORO.

AT 650 PM...A COMPLEX OF FAST MOVING THUNDERSTORMS WAS TRACKING
ACROSS EASTERN TENNESSEE.  THESE THUNDERSTORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.  THE FIRST THUNDERSTORMS
FROM THIS COMPLEX WILL NOT REACH NORTHWEST NORTH CAROLINA UNTIL
AFTER 8 PM.

HOWEVER...RESIDENTS SHOULD REMAIN ALERT FOR THE DEVELOPMENT OF
THUNDERSTORMS AHEAD OF THE MAIN AREA.  CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO FORM AS STRONG LOW LEVEL WINDS INTERACT
WITH THE WARM...HUMID AIR AT THE SURFACE.

STAY ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING.  IF SEVERE
WEATHER THREATENS YOUR AREA...TMOVE TO THE INTERIOR OF A STURDY
BUILDING AS QUICKLY AS POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION OR POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 13, 8:05 PM EDT, 32 minutes before
NCZ001>003-018>020-140600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF
NORTHWEST NORTH CAROLINA UNTIL 1 AM EST.  THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH...ASHE... ALLEGHANY...SURRY...WATAUGA...WILKES
AND YADKIN.  SOME LARGER CITIES AND TOWNS INCLUDED ARE BOONE...
DOBSON AND WILKESBORO.

AT 805 PM...BLACKSBURG DOPPLER RADAR SHOWED A COMPLEX OF FAST MOVING
THUNDERSTORMS TRACKING ACROSS EASTERN TENNESSEE.  THESE STORMS
HAVE BEEN PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
THROUGHOUT THE EVENING. THUNDERSTORMS ASSOCIATED WITH THIS AREA WILL
REACH ASHE AND WATAUGA COUNTIES BETWEEN 830 AND 915 PM.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING.  OTHER
ISOLATED THUNDERSTORMS COULD DEVELOP ANYWHERE IN THE WATCH AREA WELL
AHEAD OF THE MAIN AREA OF STORMS.  IF SEVERE WEATHER THREATENS YOUR
AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.